Diarrhea is a major cause of morbidity and discomfort for patients undergoing high-dose chemotherapy and autologous peripheral blood stem cell transplantation (APBSCT). There are multiple causes of diarrhea in patients undergoing transplantation including antineoplastic chemotherapy, antimicrobials and infection, including Clostridium difficile as the most common pathogen involved. The purpose of this study was to determine the incidence of C. difficile-associated diarrhea (CDAD) 1 week before and 30 days after APBSCT, and to identify risk factors for the development of CDAD including diagnosis. Two hundred and forty-two patients underwent APBSCT for multiple myeloma and lymphoma between October 1996 and October 2001 in two teaching hospitals. Diarrhea was reported in 157 (64.9%) subjects. One hundred and thirty-five out of the 157 subjects were tested for the presence of C. difficile toxin A. These subjects constitute the study group. The incidence of CDAD was 15%. Two thirds of the patients who developed CDAD had multiple myeloma and one third had lymphoma; this difference did not attain statistical significance. The use of cephalosporins (P = 0.03) and the use of intravenous vancomycin (P = 0.02) were the only identified risk factors associated with the development of CDAD. Patients treated with paclitaxel as part of the mobilization regimen had a lower incidence of CDAD than patients who received hematopoietic growth factor only (P = 0.01).
- Autologous peripheral blood stem cell transplantation
- C. difficile-associated diarrhea
- Hematologic malignancies
- High-dose chemotherapy
ASJC Scopus subject areas